Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Pittsburgh, PA

July 15, 2018Belmont County, Monroe County, Ohio; Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 15, 2018, 4:42 PM EDT for Belmont County, Monroe County, Ohio; Marshall County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 4:42 PM EDT (20:42 UTC)
Expired
Jul 15, 2018, 5:15 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Belmont County, OH, Monroe County, OH, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:34 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:34 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EDT Sun Jul 15 2018

.SYNOPSIS...
Shower and thunderstorm chances will increase through the
beginning of the week until the passage of a cold front on
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Expect additional convective development this afternoon with
support from residual outflow boundaries, a rather diffuse
surface front, and shortwave energy as lifting mechanisms.
Storms are already developing as progged by the hrrr. Expect
coverage to increase through early evening. There will be
little shear to support strong/severe storms but the residual
outflow boundaries may be enough to support a few stout
updrafts, which could tap into some dry air aloft. This would be
a downburst/wind concern, if anything. In addition, high PWATs
and weak flow aloft will support slow moving storms with heavy
rain potential. Some localized flooding is possible, especially
if a storm passes over locations that received over an inch of
rain this morning. Precipitation should diminish with the loss
of heating tonight.

Adjusted PoPs based on the latest hi res guidance and the NAM,
which has performed well so far this summer. Temperatures will
still run above averages, with muggy conditions continuing.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Mid-level troughing will then remain in place until the
approach of a cold front early Tuesday. Deepening moisture
through 500mb supports likely Pops late Monday and early
Tuesday. Considering the timing of the boundary, which by model
consensus appears to be Tuesday morning, it does not appear
there will be much of severe threat as we will not have
sufficient surface heating and destabilization. That being said,
heavy rain potential will continue though flow aloft will
improve as the boundary approaches.

High pressure over the Great Lakes by Wednesday, returning more
seasonable temperatures and comfortable conditions.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
High pressure will remain in control until Friday before
southerly flow and moisture returns in advance of low pressure
ejecting out of the northern Plains. There are some minor
differences amongst the model guidance through this period so
opted to stay close to a blend of guidance. Temperatures will
remain near seasonal averages.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions outside of local restrictions in scattered
convection this afternoon / early evening. Patchy fog possible
tonight in the favored locations.

OUTLOOK...
Restriction potential returns with scattered tstms Mon, and
with a Mon night/Tue cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 15, 4:08 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Sun Jul 15 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:30 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT SUN JUL 15 2018

OHZ059-WVZ003-004-152000-
Belmont-Marshall-Ohio-
330 PM EDT SUN JUL 15 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
HEAVY RAIN WILL AFFECT CENTRAL BELMONT...SOUTHWESTERN OHIO AND
NORTHERN MARSHALL COUNTIES...

At 330 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clairsville to 6 miles northeast
of Barnesville. Movement was east at 15 mph.

Small hail is possible with these storms.

Locations impacted include...
Wheeling...                       Moundsville...
St. Clairsville...                Bellaire...
Bethlehem...                      Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Bridgeport...
Benwood...                        Bethesda...

This includes  Interstate 70 in Ohio between mile markers 211 and
224.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4002 8055 3985 8056 3986 8098 4004 8116
      4009 8084
TIME...MOT...LOC 1930Z 279DEG 11KT 4005 8093 4003 8107
Special weather statement, Jul 15, 4:03 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT SUN JUL 15 2018

OHZ059-069-152030-
Monroe-Belmont-
403 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHERN MONROE AND CENTRAL BELMONT
COUNTIES...

At 403 PM EDT, a strong thunderstorm was located 7 miles northeast of
Barnesville. The storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
St. Clairsville...                Barnesville...
Bethesda...                       Belmont...
Morristown...                     Neffs...
Wilson...                         Barkcamp State Park...

This includes  Interstate 70 in Ohio between mile markers 203 and
217.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4002 8120 4015 8105 4004 8082 3984 8106
TIME...MOT...LOC 2003Z 334DEG 1KT 4003 8105
Local storm report, Jul 15, 4:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     1 ESE KUHNTOWN          39.76N  80.25W
07/15/2018                   GREENE             PA   EMERGENCY MNGR

            LARGE BRANCH REPORTED ON ROADWAY

0205 PM     TSTM WND DMG     1 NNW BLACKSVILLE       39.74N  80.22W
07/15/2018                   GREENE             PA   EMERGENCY MNGR

            LARGE BRANCH DOWN ON ROADWAY

&&

EVENT NUMBER PBZ1803274
EVENT NUMBER PBZ1803275
Special weather statement, Jul 15, 4:24 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
424 PM EDT SUN JUL 15 2018

PAZ073-152100-
Westmoreland-
424 PM EDT SUN JUL 15 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT WESTERN WESTMORELAND COUNTY...

At 424 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Murrysville to Irwin. Movement was
southeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Greensburg...                     Jeannette...
Murrysville...                    Lower Burrell...
Mount Pleasant...                 Scottdale...
Irwin...                          Manor...
Trafford...                       Youngwood...
Delmont...                        New Stanton...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 51 and 57.
  Pennsylvania Turnpike between mile markers 59 and 84.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4014 7947 4013 7953 4011 7955 4010 7958
      4008 7959 4009 7962 4009 7964 4029 7978
      4039 7975 4043 7970 4053 7970 4053 7972
      4063 7969 4042 7940
TIME...MOT...LOC 2024Z 322DEG 18KT 4051 7966 4031 7972
Local storm report, Jul 15, 4:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 SE HILLDALE           40.24N  79.86W
07/15/2018                   ALLEGHENY          PA   NWS EMPLOYEE

            A 2 FEET IN DIAMETER MAPLE TREE WAS REPORTED TO HAVE
            SNAPPED IN HALF.

&&

EVENT NUMBER PBZ1803276
Local storm report, Jul 15, 4:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     LIGHTNING        1 WSW ST. CLAIRSVILLE   40.07N  80.91W
07/15/2018                   BELMONT            OH   EMERGENCY MNGR

            HOUSE FIRE THAT WAS STRUCK BY LIGHTNING.

&&

EVENT NUMBER PBZ1803277

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:02 AM EDTSpecial Weather StatementPBZIndiana58 min
Jul 15, 5:54 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 15, 1:53 PM EDTSevere Thunderstorm WarningPBZGreene52 min
Jul 15, 2:56 PM EDTSpecial Weather StatementPBZButler34 min
Jul 15, 4:24 PM EDTSpecial Weather StatementPBZWestmoreland36 min
Jul 15, 5:00 PM EDTSpecial Weather StatementPBZWestmoreland45 min
Jul 15, 5:02 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland3 hr
Jul 15, 5:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington47 min
Jul 15, 5:23 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jul 15, 6:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland43 min
Jul 15, 6:53 PM EDTAreal Flood AdvisoryPBZAllegheny108 min
Jul 15, 3:30 PM EDTSpecial Weather StatementPBZBelmont30 min
Jul 15, 4:03 PM EDTSpecial Weather StatementPBZBelmont27 min
Jul 15, 4:10 PM EDTSevere Thunderstorm WarningPBZMonroe35 min
Jul 15, 4:17 PM EDTAreal Flood AdvisoryPBZBelmont3 hr
Jul 15, 6:08 PM EDTSpecial Weather StatementPBZBelmont37 min
Jul 15, 7:37 PM EDTSpecial Weather StatementPBZColumbiana38 min
Jul 15, 1:11 PM EDTSpecial Weather StatementPBZOhio49 min
Jul 15, 2:48 PM EDTSpecial Weather StatementPBZMonongalia27 min
Jul 15, 3:11 PM EDTSpecial Weather StatementPBZMarion, Monongalia34 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel35 min
Jul 15, 4:49 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.